Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Switching back to previous drug combos?
May 12, 2008

I was just recently switched from Atripla to Sustiva and Epzicom due to liver and kidney function being elevated. My question is, After my kidney and liver function return to normal, will I be able to take Atripla again? I was on Atripla (sustiva truvada) for years and the kidney and liver function just recently went up. thanks

Response from Dr. Sherer

Only your doctor can answer that question, because the answer depends on the degree of the severity of the abnormal liver and kidney labs, and what happens after the current switch. I will make a few general observations and then ask that you share this email with your doctor the next time you see him or her.

My first question is, how important is it to you that you return to one pill once daily, rather than two pills once daily, and why? Have you experienced undesirable side effects with the new regimen? Are you having to pay two co-pays for the new regimen, rather than one, with the added expense? Or is there another issue that concerns you that I have not mentioned? I would urge you to share the answer to this question with your doctor.

In general, liver and renal toxicities with emtricitabine or tenofovir (which are components of truvada and of atripla) are very infrequent in people with normal kidney function when they start the drug, in the range of 1-2%. You and your doctor can discuss whether the type of kidney abnormality that you experienced was consistent with the type of abnormality seen with tenofovir.

Note that you have continued on efavirenz, and your doctor will also be considering the unlikely possibility that efavirenz could have contributed to either the liver or the renal toxicity.

There are numerous other possible causes of both liver and kidney abnormalities in someone on ART, including viral liver infections (hepatitis A, B, C, and others), other medications that are toxic to the liver or the kidney, opportunistic infections, and other problems. Your doctor can help to assess the likelihood of these many other conditions over time, based on your history and physical findings, your current medications, your medical history, and other factors.


Previous
Mouth Sores
Next
CRF's

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement